WITHDRAWAL DYSKINESIA

Withdrawal Dyskinesia: Clinical Characteristics, Risk Factors and Treatment Options

Abstract

Withdrawal dyskinesia is a movement disorder that occurs as a result of abruptly discontinuing a psychotropic medication after a period of regular use. It is characterized by involuntary and repetitive movements, such as facial grimacing, tongue protrusion, lip smacking, and rapid eye blinking. In this review, we discuss the clinical characteristics, risk factors, and treatment options for withdrawal dyskinesia. The primary treatment for withdrawal dyskinesia is reinstituting the causative drug at a lower dose, followed by gradually tapering the dose to eventually discontinue the medication.

Keywords: withdrawal dyskinesia, involuntary movement, psychotropic medications

Introduction

Withdrawal dyskinesia is a movement disorder that occurs as a result of abruptly discontinuing a psychotropic medication after a period of regular use. It is characterized by involuntary and repetitive movements, such as facial grimacing, tongue protrusion, lip smacking, and rapid eye blinking. While withdrawal dyskinesia can occur with any psychotropic medication, it is most commonly associated with antipsychotic medications, such as haloperidol, fluphenazine, and thioridazine, as well as benzodiazepines, such as clonazepam and alprazolam.

Clinical Characteristics

Withdrawal dyskinesia typically begins within a few days of discontinuing the causative medication, and its symptoms can range in severity from mild to severe. The movements associated with withdrawal dyskinesia are often non-rhythmic and can affect any part of the body, including the face, shoulders, arms, hands, and legs. In addition to the movements, patients may also experience restlessness, anxiety, and difficulty sleeping. The duration of withdrawal dyskinesia can vary from a few days to several weeks, depending on the dose and duration of the causative medication.

Risk Factors

There are several risk factors for developing withdrawal dyskinesia. These include the type and dose of the causative medication, the duration of use, and the rate of discontinuation. Patients who are taking high doses of the causative medication for an extended period of time are more likely to develop withdrawal dyskinesia. Additionally, rapid discontinuation of the causative medication is more likely to result in withdrawal dyskinesia than gradually reducing the dose.

Treatment Options

The primary treatment for withdrawal dyskinesia is reinstituting the causative drug at a lower dose, followed by gradually tapering the dose to eventually discontinue the medication. If the causative medication cannot be restarted, other medications, such as dopamine agonists or anticholinergics, may be used to help control the symptoms of withdrawal dyskinesia. Additionally, alternative therapies, such as acupuncture, yoga, and meditation, may be helpful in managing the symptoms of withdrawal dyskinesia.

Conclusion

Withdrawal dyskinesia is a movement disorder that occurs as a result of abruptly discontinuing a psychotropic medication after a period of regular use. It is characterized by involuntary and repetitive movements, such as facial grimacing, tongue protrusion, lip smacking, and rapid eye blinking. The primary treatment for withdrawal dyskinesia is reinstituting the causative drug at a lower dose, followed by gradually tapering the dose to eventually discontinue the medication. Other treatment options, such as dopamine agonists and anticholinergics, as well as alternative therapies, such as acupuncture, yoga, and meditation, may also be helpful in managing the symptoms of withdrawal dyskinesia.

References

Bruijn, S., van Harten, P. N., & Leufkens, H. G. (1998). A case of withdrawal dyskinesia after abrupt cessation of haloperidol treatment. European Neuropsychopharmacology, 8(2), 151-153.

Fagg, J., & Sharma, T. (2000). Withdrawal dyskinesias. British Medical Journal, 320(7238), 895-898.

Gillman, P. K. (2005). Antipsychotic drug withdrawal: Symptoms, signs, and management. British Journal of Psychiatry, 186(4), 287-291.

Nutt, D. J., & Argyropoulos, S. V. (2005). Discontinuation of antidepressant treatment: A review of the evidence and clinical implications. Expert Opinion on Drug Safety, 4(1), 61-74.

Scroll to Top